Drought, Big Stone
- When
- August 1, 12:00 AM CST to August 29, 6:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
Severe (D2) drought conditions spread into west central Minnesota in early August. Beneficial rains of 2 to 6 inches in the month helped to quickly improve the drought conditions by the end of August.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe (D2) drought conditions spread into west central Minnesota in early August. Beneficial rains of 2 to 6 inches in the month helped to quickly improve the drought conditions by the end of August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 6:33 PM CST, 5 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 733 PM CDT MON JUL 31 2006 .UPDATE... UPDATED FOR THE EXPIRATION OF THE RED FLAG WARNING AND CANCELLATION OF THE WIND ADVIOSRY. ALSO...INCREASED POPS IN THE SOUTHEAST CWA. MOHR && .PREV DISCUSSION... (ISSUED 434 PM CDT MON JUL 31 2006) SHORT TERM... MONDAY AND TUESDAY A STRONG UPPER LEVEL WAVE HAS BEEN PROGRESSING THROUGH SASKATCHEWAN AND MANITOBA. THE FEATURE IS DRAGGING A COLD FRONT THAT CURRENTLY DIVIDES THE CWA IN TWO...WITH THE CURRENT AXIS POSITION OF THE SURFACE TROUGH THROUGH SPINK AND BROWN COUNTIES. WINDS HAVE BEEN STRONG ALL DAY OUT OF THE NORTHWEST FOLLOWING THE FRONT. THREE HOUR PRESSURE RISES...AS HIGH AS PLUS 5 MB PER THREE HOURS...HAVE BEEN SLIDING TO THE SOUTH AND WEAKENING SLOWLY THIS AFTERNOON. RAP ON THE WESTERN EDGE OF THE PRESSURE BUBBLE HAS FINALLY SEEN THE WINDS TREND DOWNWARD THE PAST HOUR. WIND ADVISORY FOR THE MISSOURI RIVER COUNTIES WAS EXTENDED TO 8PM CDT. THE GFS WRF AND CANADIAN ARE IN FAIRLY GOOD AGREEMENT THROUGH THE NEXT COUPLE OF DAYS. THE FIRST CHANCE OF PRECIPITATION COMES TONIGHT WITH THE AFOREMENTIONED COLD FRONT. CONVECTION AND PRECIPITATION CHANCES ARE DEFINENTLY THERE...BUT THE FEELING IS THAT ORGANIZED SEVERE POTENTIAL IS NOT THAT GREAT. THE GOOD FORCING MECHANISM APPEARS WITH THE MID LEVEL TROUGH CURRENTLY ON A LINE FROM WHEATON TO HURON TO GREGORY. THE GOOD MID LEVEL LAPSE RATES RESIDE TO THE WEST...WHERE POST FRONTAL PRECIPITATION HAS BEEN OCCURRING ALL DAY. THIS DISAGREEMENT IN POSITIONING ASIDE...THE MAIN RISK WITH ANY SEVERE STORMS WILL BE HIGH WINDS WITH WARMER MID LEVEL TEMPS AND LARGE DEWPOINT DEPRESSIONS. THE NEXT CHANCE OF PRECIPITATION COMES TOMORROW AS THE ENERGY CURRENTLY IN NEW MEXICO EJECTS ONTO THE PLAINS. LEE TROUGH DEEPENS AS A RESULT...STALLING THE FRONT TO OUR SOUTHEAST. STRONG CONVERGENCE AND LIFT ALONG THE FRONT COULD BRING MUCH ANTICIPATED RAINS TO THE SOUTHEASTERN CWA. MID TERM...WEDNESDAY AND THURSDAY NEAR ZONAL FLOW ALOFT THROUGHOUT WEDNESDAY AND THURSDAY...WITH SOME VERY MINOR WAVES PUSHING THROUGH THE REGION. BOTH GFS/NAM SUGGESTING A WEAK WAVE PUSHING THROUGH DURING THE DAY WEDNESDAY. WITH THE MAIN FRONTAL BOUNDARY TO THE SOUTH...AND WEAK SFC HIGH PRESSURE OVER THE AREA OPTED TO LEAVE THE FORECAST DRY...THINKING ONLY INCREASED CLOUDINESS WOULD RESULT. OTHERWISE BEGIN TO SEE SOUTHERLY FLOW ACROSS THE AREA INTO THURSDAY AND THURSDAY NIGHT...WITH A LEE SIDE LOW PRESSURE AREA DEVELOPING ALONG THE ROCKIES AND WESTERN PLAINS. MAY END UP SEEING SOMETHING DEVELOP IN WAA PATTERN LATE THURSDAY NIGHT...ALONG WITH A WEAK LLJ FORMING. HOWEVER DO NOT SEE A LOT OF SUPPORT IN THE UPPER LEVELS...AND LITTLE MOISTURE SO HAVE LEFT THE FORECAST DRY FOR NOW. MADE LITTLE CHANGES TO THE TEMPERATURES WITH NEAR AVERAGE OR SLIGHTLY BELOW TEMPERATURES EXPECTED FOR WED INTO THU. LONG TERM...FRIDAY THROUGH MONDAY MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT. THE EXTENDED FORECAST PERIOD WILL BE MARKED BY FAST FLOW OVER AN UPPER RIDGE THAT WILL WAVER BETWEEN JUST WEST TO JUST EAST OF THIS AREA. TIMING OF MINOR WAVES IN A FAST FLOW IS ALWAYS DIFFICULT ESPECIALLY WITH CONVECTIVE FEEDBACK PLAYING A ROLE. HAVE DECIDED TO STAY VERY CLOSE TO GOING FORECAST AND AWAIT LATER MODEL RUNS. HAVE STAYED CLOSE TO GOING TEMPERATURE GRIDS AS H5 HEIGHT DIFFERENCE IS VERY SLIGHT THROUGH ENTIRE FORECAST PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && BEHNKE/ALBRECHT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1050 AM CDT MON JUL 31 2006 SDZ003-004-009-015-016-033>035-045-048-011600- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES- LYMAN- 1050 AM CDT MON JUL 31 2006 /950 AM MDT MON JUL 31 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 7 PM CDT...6 PM MDT THIS EVENING DUE TO THE COMBINATION OF EXTREME FIRE DANGER...GUSTY WINDS...LOW RELATIVE HUMIDITIES...AND HOT TEMPERATURES. A WIND ADVISORY IS ALSO IN EFFECT THROUGH THE AFTERNOON AS STRONG NORTHWEST WINDS INCREASE BEHIND THE COLD FRONT CURRENTLY MOVING ACROSS THE STATE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ006>008-011-018>023-011600- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 1050 AM CDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER AS STORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT. PRIMARY RISK OF THESE THUNDERSTORMS ARE STRONG WINDS...AND POSSIBLY LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FRONTAL BOUNDARY WILL STALL OUT IN THE EASTERN DAKOTAS BRINGING CHANCES OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE EVENING. SDZ005-010-017-036-037-051-011600- MCPHERSON-EDMUNDS-FAULK-HYDE-HAND-BUFFALO- 1050 AM CDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 7 PM CDT...6 PM MDT THIS EVENING DUE TO THE COMBINATION OF EXTREME FIRE DANGER...GUSTY WINDS...LOW RELATIVE HUMIDITIES...AND HOT TEMPERATURES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BEHNKE
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532383, 5532384.